TheLupusSite.com banner

1 - 13 of 13 Posts

·
Registered
Joined
·
29 Posts
Discussion Starter #1
Hi everyone,

I went to my PCP today to discuss the horrible nausea I have had for the last seven weeks. He wanted to put me on Sucralfate which sort of increases the mucus lining of the stomach and is used in the treatment of duodinal ulcers. Figured we would try it before going the Endoscopy route to see what is going on. When I went to fill the prescription, the pharacist said that Sucralfate and Plaquinel have an interaction where it reduces the absorbtion of each of the drugs. I tried to find an interaction on drugs.com but it didnt list one. Has anyone else had a doc who wanted to put them on Sucralfate when taking Plaq? I need something for my tummy that isnt Zofran (too expensive). The nausea seems to be better when I eat, but not always. I broke down today since I was out and about and hit McDonalds for a Mighty Kids Cheeseburger meal and about an hour later was REALLY sick :-(. Guess that is what I get for eating healthy for the last few weeks then going for a burger. Blah.

Anyway, just curious what else you all take for the nausea and if you have heard of the interaction. Would love to go to my doc with a recommendation next week (unfortunatly he is gone for the day so I suffer in silence for the weekend).

Thanks,

dave
 

·
Registered
Joined
·
1,110 Posts
It might simply have been an over sight on the part of your doctor - especially if he doesn't prescribe Plaquenil for many patients.

I would tell your doctor what the pharmacist said.

I do not have packet of Plaq handy, but you could check the list of drug interactions on the slip inside and ask your pharmacist what over the counter med would best suit it. Then tell your doctor what the pharmacist suggested.

I have problems for a couple of months when starting plaquenil, but found they eventually eased off as my body got used to the drug and I made sure I had a full stomach before taking my medication.

If it is not Plaquenil, at least he is considering doing some investigations. It is truly awful feeling and being sick. You have my sympathy. I hope you get it managed and sorted out soon

Take care.
 

·
Registered
Joined
·
15,684 Posts
Hi Dave,

I can't find any interactions on Drugdigest.com and that's usually pretty good:

http://www.drugdigest.org/wps/porta...y9zdGVwL2luZGV4/#7_DHFHCNL218J630276FL8L614T3

so not sure where the pharmacist is getting his information?

Are you taking your Plaquenil with meals to help avoid stomach upset?

If it were me I would try the drug out and see how you go. There are quite a few here on anti-nausea drugs with no problem.

love
Lily
 

·
Registered
Joined
·
6,152 Posts
Hi Dave

I wonder if the pharmacist is getting confused with the interaction between Plaquenil and antacids in which both drugs should be taken with about four hours interval between them? The reason being, as you mentioned, that the antacid drug will prevent the full absorption of the Plaquenil. Sucralfate is not an antacid.

Other than that I couldnt find any interaction between the Sucralfate and Plaquenil. In any event, even if there was this interaction, it simply means taking them at different times during the day so I cant see what the problem is? It seems that its recommended anyway to take Sucralfate on its own and leave about two hours before taking any other medication.

Hope this helps and that your nausea and sickness gets resolved. It sounds particularly horrible :hugbetter:

Take care
Joan:rose:
 

·
The Other Illinois Tammy
Joined
·
1,193 Posts
dave,
As crazy as it sounds it sounds like it could be the plaquenil causing the stomache. I know that it hits me like that sometimes. I get a juice glass of room temp water and a hand full of crackers when I take the plaquenil and it does help. I wait for about an hour then try to eat something. I do not know about the interaction of the two meds, so sorry about that one. Hope you feel better soon.
 

·
Registered
Joined
·
29 Posts
Discussion Starter #6
onetay;544928 said:
dave,
As crazy as it sounds it sounds like it could be the plaquenil causing the stomache. I know that it hits me like that sometimes. I get a juice glass of room temp water and a hand full of crackers when I take the plaquenil and it does help. I wait for about an hour then try to eat something. I do not know about the interaction of the two meds, so sorry about that one. Hope you feel better soon.
Hi everyone,

I have been on the Plaq for almost five months and just started getting the nausea seven weeks ago. If I was going to get nausea on the Plaq, wouldnt it have shown up earlier? I always take my meds in the morning after breakfast so it is on a full stomach. I am wondering if it is my B12, B6 and/or Folic acid for my Perephrial Neuropathy (too lazy to look up spelling on that one). The nausea started about the same as I started taking those, so I am not going to take them for a few days and see what happens.

I also could not find an interaction. I did see the Anti-acid warning and the pharmacist did mention the 4 hour thing so it sounds like Joandublin may be right on what the Phamacist is seeing/thinking. I will call my doc tomorrow but he wasnt the one who prescribed the Plaq (Rheumy was) but when I asked the Rhemy for something for my tummy he referred me to my PCP. We should be able to figure it out.

Thanks again for the replies.

dave
 

·
Pollianna
Joined
·
485 Posts
Hi Dave, I found a cup of natural yougurt with the pill completely took the nausea away or stopped me from feeling it at all. Sometimes the simple things can be the best ;)
 

·
Registered
Joined
·
29 Posts
Discussion Starter #8
pollianna;545141 said:
Hi Dave, I found a cup of natural yougurt with the pill completely took the nausea away or stopped me from feeling it at all. Sometimes the simple things can be the best ;)
Did you have the nausea from day one? I never had nausea until about seven weeks ago and had been on Plaq for a couple of months by then. Same routine - took it after breakfast. I never take it on an empty stomach. I was thinking of skipping the Plaq for a few days to see if that helps. I already stopped my B12/B6/Folic for a few days to see if that was causing it since it started right when I started taking those for my PN. I just dont think it could be the Plaq since the nausea started suddenly and nothing else changed. Honestly, I think the Prednisone may have eaten a hole in my stomach.

Thanks!

dave
 

·
Registered
Joined
·
360 Posts
I had mild nausea when I first started Plaq. but it stopped after a few days. What caused constant nausea is the Imuran I now take, but I resolved that by eating a small tub of Activia yogurt every day. It takes several days to kick in, but it's so much better than starting another medication. Why don't you try it? You've got nothing to lose. That, and making sure you take your meds with food may be all you need to get your digestive system back in shape.
 

·
Registered
Joined
·
212 Posts
I've got terrible nausea - I only started taking Plaquenil at the weekend so not really used to it yet. I've also got other stomach issues from taking to many pain killers. I'm going to try some of the remedies recommended here - particularly the yogurt one!
 

·
Registered
Joined
·
146 Posts
I've been dealing with constant nausea for quite sometime and cannot figure out what is causing it, I just figured it's my med's or something. I may try the yogurt thing to see if that helps, nausea is just about the worst feeling, it's like being pregnant all over again, :lol:
 

·
Registered
Joined
·
29 Posts
Discussion Starter #12
Update - My Rhemy took me off the Plaq about seven weeks ago. I still have occasional nausea but then again I had occasional nausea before getting sick and being diagnosed. What I started doing for it was taking a Ginger pill (500mg) when I am feeling nauseas. Clears it right up. I was taking Pepto Bismol (sometimes helped, sometimes didnt) but the Ginger never fails. Something to try for those of you with nausea - less side effects too.

As an update to the drug interaction that started this thread - my Rheumy is not convinced I have Lupus so he is keeping me off the Plaq for a few months then will run blood on me and see how I am feeling. Honestly, with the exception of hurting fingers in the morning (arthritis feeling) I feel pretty good. I have been excercising almost daily, lifting weights again (used to lift when i was in my 30's) and trying to eat "right". Mostly organic, non-processed foods, staying away from fast foods etc. I just took a business trip (first one since I got sick) and all the restaurant foods for five days about killed me :).

Anyway, try Ginger capsules for the nausea. Hope it helps.

Cheers,

dave
 

·
Registered
Joined
·
360 Posts
Hey Dave, that's a great idea. If the yogurt stops working for me, that's the next thing I'll try. Anything to avoid taking another medication. Thanks!
 
1 - 13 of 13 Posts
Top